Wisconsin, 2012Strong Wind in Wisconsin, June 18, 2012
June 18, 2012 · NWS MKX · 12 events in 12 counties and zones
/Canadian border, produced wind gusts up to 45 mph (39 knots) across southeast portions of South Central Wisconsin and most of Southeast Wisconsin. Numerous reports of tree branches being blown down as well as power lines downed by the strong winds were received from across the region.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gradient winds, ahead of a deep surface low tracking along the U.S./Canadian border, produced wind gusts up to 45 mph (39 knots) across southeast portions of South Central Wisconsin and most of Southeast Wisconsin. Numerous reports of tree branches being blown down as well as power lines downed by the strong winds were received from across the region. The downed power lines created scattered power outages across the area, with WE Energies reporting 7,000 customers without power, with 2,800 of those customers on the north side of the City of Milwaukee. The U.S. Coast Guard in Milwaukee rescued 6 kayakers within the Milwaukee Harbor breakwater after their kayaks capsized in the choppy waters produced by the gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 18, 11:36 AM CST, 24 minutes earlier.
Area forecast discussion, Jun 18, 11:36 AM CST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1236 PM CDT MON JUN 18 2012
.UPDATE...
THE EARLY MORNING MCS MOVED OUT OF WISCONSIN INTO LOWER MICHIGAN
LATER IN THE MORNING. THE OUTFLOW BOUNDARY PUSHED SOUTHWARD AND
STOPPED JUST NORTH OF MILWAUKEE THIS MORNING. STRONG SOUTHERLY
WINDS IN SOUTHERN WISCONSIN IN RESPONSE TO A TIGHT PRESSURE
GRADIENT BETWEEN THE OHIO RIVER VALLEY AND LOW PRESSURE IN THE
UPPER MISSISSIPPI RIVER VALLEY QUICKLY PUSHED THAT OUTFLOW
BOUNDARY BACK TO THE NORTH OF THE FORECAST AREA AND WINDS WILL
BECOME SOUTHWEST ACROSS ALL OF THE AREA BY EARLY AFTERNOON.
RAP MODEL SOUNDINGS ARE STILL SHOWING THE POTENTIAL FOR DEEP ENOUGH
MIXING TO TAP INTO THE 40 KNOT LOW LEVEL JET OVERHEAD THIS
AFTERNOON...DESPITE THE SUBTLE CAP BUILDING INTO THE REGION. THE NAM
SHOWS A LITTLE STRONGER CAP AND NOT QUITE AS DEEP OF MIXING. THE
WIND ADVISORY LOOKS MARGINAL...BUT THERE SHOULD STILL BE A FEW
STRONG ENOUGH PUNCHES TO VERIFY HERE AND THERE THIS AFTERNOON. THE
CLEARING SKIES LATE THIS MORNING WILL HELP REINFORCE THE MIXING AS
WELL.
DEWPOINT VALUES IN THE LOWER 70S THIS MORNING ARE BEGINNING TO MIX
OUT AND SHOULD GET DOWN INTO THE MID 60S BY THIS AFTERNOON...BUT
PROBABLY NOT MUCH LOWER. THEREFORE...HOT...HUMID AND WINDY
CONDITIONS ALL DAY TODAY.
AS FOR THUNDERSTORM PROBABILITY THIS AFTERNOON...WE WILL NOT LET OUR
GUARD DOWN. NEARLY EVERY MODEL IS SHOWING CONVECTION DEVELOPING IN
NORTH CENTRAL WI EARLY THIS AFTERNOON AND ALLOWING ADDITIONAL
THUNDERSTORMS TO DEVELOP ALONG ITS OUTFLOW SOUTHWARD INTO OUR
FORECAST AREA. IT LOOKS LIKE AT LEAST THE NORTHERN TIER OF COUNTIES
COULD SEE THUNDERSTORMS BETWEEN 4 PM AND 7 PM THIS AFTERNOON...AND
IT COULD REACH MADISON AND MILWAUKEE AREAS FROM 7 TO 10 PM. MUCH
LOWER PROBABILITY ON ANYTHING REACHING RACINE OR KENOSHA BEFORE THE
OUTFLOW BOUNDARY HANGS UP. WITH NEARLY 2000 J/KG OF CAPE AND 40
KNOTS OF 6KM BULK SHEAR...LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREAT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE
NORTHERN TIER OF COUNTIES UNTIL 8 PM.
ONE SIDE CONCERN COULD BE FLOODING IF TRAINING THUNDERSTORMS TRACK
IN A EAST-WEST ORIENTED LINE IN OUR NORTHERN TIER OR TWO OF COUNTIES
AS THE OUTFLOW BOUNDARY STALLS THIS EVENING.
&&
.AVIATION/18Z TAFS/...
STRONG SOUTHWEST GRADIENT WINDS WILL PEAK AROUND MID AFTERNOON.
COULD SEE SUSTAINED WINDS OF 26KTS FOR A TIME WITH A FEW GUSTS
PUSHING 38KTS. THESE WINDS WILL DIMINISH QUICKLY AFTER 00Z TUESDAY.
THUNDERSTORMS ARE DEVELOPING IN NORTH CENTRAL WISCONSIN EARLY THIS
AFTERNOON.
ADDITIONAL THUNDERSTORMS ARE EXPECTED ALONG THE OUTFLOW BOUNDARY
SHOULD SPREAD SOUTHWARD INTO THE FORECAST AREA LATE THIS AFTERNOON.
THESE SHOULD STAY NORTH OF A MADISON TO A MILWAUKEE LINE...BUT
INCREASING CHANCES BETWEEN 7 PM AND MIDNIGHT THIS EVENING.
BRIEF MVFR CONDITIONS COULD OCCUR IN AND AROUND ANY THUNDERSTORM
ACTIVITY.
&&
.MARINE...
STRONG SOUTHWEST GRADIENT WINDS THROUGH EARLY EVENING...PEAKING
MID AFTERNOON. A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH MID
EVENING TONIGHT. A GALE WARNING IS IN EFFECT ROUGHLY SOUTH OF PORT
WASHINGTON FROM EARLY AFTERNOON THROUGH EARLY EVENING. THE
STRONGEST WINDS WILL BE LOCATED CLOSE TO SHORE...DIMINISHING OFF
SHORE DUE TO THE LAKE STABILIZING INFLUENCE. BUT...WAVES WILL BE
HIGHER TOWARD OPEN WATER. SO EITHER WAY...A ROUGH DAY OUT ON THE
WATER TODAY.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR WIZ058>060-062>072.
LM...SMALL CRAFT ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR
LMZ644>646.
GALE WARNING UNTIL 7 PM CDT THIS EVENING FOR LMZ644>646.
SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LMZ643.
&&
UPDATE...MRC
TODAY/TONIGHT AND AVIATION/MARINE...DAVIS
TUESDAY THROUGH SUNDAY...DDVHazardous weather outlook, Jun 18, 8:35 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
935 AM CDT MON JUN 18 2012
WIZ046-047-051-052-056>060-062>072-191445-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
935 AM CDT MON JUN 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE LIKELY MAINLY NORTH OF A MILWAUKEE TO MADISON
LINEN THIS EVENING AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS IN THIS AREA WITH THE MAIN THREAT DAMAGING WINDS AND
LARGE HAIL. A SMALL CHANCE FOR STORMS EXISTS TO THE SOUTH OF THAT
LINE.
A WIND ADVISORY IS IN EFFECT THIS AFTERNOON FOR THE AREA ROUGHLY
SOUTH OF A PORT WASHINGTON TO BEAVER DAM...MADISON AND DODGEVILLE
LINE. SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH A FEW GUSTS
TO 45 MPH THIS AFTERNOON.
HEAT INDEX VALUES WILL REACH THE MID TO UPPER 90S THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY THROUGH THURSDAY
MORNING AND AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT.
HEAT INDEX VALUES WILL REACH THE MID 90S AGAIN ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
LMZ643>646-191445-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
935 AM CDT MON JUN 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A GALE WARNING IS IN EFFECT SOUTH OF PORT WASHINGTON THROUGH
EARLY THIS EVENING. A SMALL CRAFT ADVISORY IS IN EFFECT NORTH OF
THIS AREA TODAY INTO THIS EVENING. THIS IS THE RESULT OF STRONG
SOUTHWEST TO SOUTH WINDS FROM A TIGHT PRESSURE GRADIENT ASSOCIATED
WITH LOW PRESSURE PASSING TO THE NORTH.
THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY.
THUNDERSTORMS ARE LIKELY MAINLY NORTH OF MILWAUKEE MAINLY THIS
EVENING AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
IN THIS AREA WITH THE MAIN THREAT STRONG WINDS AND LARGE HAIL. A
SMALL CHANCE FOR STORMS EXISTS TO THE SOUTH OF MILWAUKEE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY THROUGH THURSDAY
MORNING AND AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT.
HENTZ
WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Jun 18, 6:38 AM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
738 AM CDT MON JUN 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 AM HEAVY RAIN SHEBOYGAN FALLS 43.73N 87.82W
06/18/2012 M1.62 INCH SHEBOYGAN WI BROADCAST MEDIA
WISN TV-12. RELAYED FROM A VIEWER.
&&
SDAVISStrong Wind, Dodge
- When
- June 18, 12:00 PM CST to 6:00 PM CST
- Where
- Dodge forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.416, -88.707 (the zone’s center; the record gives no point)
Strong gradient winds downed tree branches and power lines, causing scattered power outages across Dodge County.
Strong Wind, Washington
- When
- June 18, 12:00 PM CST to 6:00 PM CST
- Where
- Washington forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.369, -88.231 (the zone’s center; the record gives no point)
Strong gradient winds downed tree branches and power lines, causing scattered power outages across Washington County.
Strong Wind, Ozaukee
- When
- June 18, 12:00 PM CST to 6:00 PM CST
- Where
- Ozaukee forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.403, -87.891 (the zone’s center; the record gives no point)
Strong gradient winds downed tree branches and power lines, causing scattered power outages across Ozaukee County.
Strong Wind, Dane
- When
- June 18, 12:00 PM CST to 6:00 PM CST
- Where
- Dane forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
Strong gradient winds downed tree branches and power lines, causing scattered power outages across Dane County.
Strong Wind, Jefferson
- When
- June 18, 12:00 PM CST to 6:00 PM CST
- Where
- Jefferson forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
Strong gradient winds downed tree branches and power lines, causing scattered power outages across Jefferson County.
Strong Wind, Waukesha
- When
- June 18, 12:00 PM CST to 6:00 PM CST
- Where
- Waukesha forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.018, -88.304 (the zone’s center; the record gives no point)
Strong gradient winds downed tree branches and power lines, causing scattered power outages across Waukesha County.
Strong Wind, Milwaukee
- When
- June 18, 12:00 PM CST to 6:00 PM CST
- Where
- Milwaukee forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
Strong gradient winds downed tree branches and power lines, causing scattered power outages across MIlwaukee County. The ASOS at General Mitchell International Airport recorded a 41 mph (36 knot) wind gust.
Strong Wind, Green
- When
- June 18, 12:00 PM CST to 6:00 PM CST
- Where
- Green forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
Strong gradient winds downed tree branches and power lines, causing scattered power outages across Green County. The AWOS at Monroe Airport recorded a 45 mph (39 knot) wind gust.
Strong Wind, Rock
- When
- June 18, 12:00 PM CST to 6:00 PM CST
- Where
- Rock forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
Strong gradient winds downed tree branches and power lines, causing scattered power outages across Rock County. The AWOS at Janesville Airport recorded a 43 mph (37 knot) wind gust.
Strong Wind, Walworth
- When
- June 18, 12:00 PM CST to 6:00 PM CST
- Where
- Walworth forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.669, -88.542 (the zone’s center; the record gives no point)
Strong gradient winds downed tree branches and power lines, causing scattered power outages across Walworth County.
Strong Wind, Racine
- When
- June 18, 12:00 PM CST to 6:00 PM CST
- Where
- Racine forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
Strong gradient winds downed tree branches and power lines, causing scattered power outages across Racine County. The ASOS at Racine Batten Airport recorded a 43 mph (37 knot) wind gust.
Strong Wind, Kenosha
- When
- June 18, 12:00 PM CST to 6:00 PM CST
- Where
- Kenosha forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
Strong gradient winds downed tree branches and power lines, causing scattered power outages across Kenosha County. The ASOS at Kenosha Airport recorded a 45 mph (39 knot) wind gust.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Lake Michigan, June 18, 20121 death · 1 event
- Hail and Damaging Winds in Ohio, June 18, 2012$532,000 · 1.25 in hail · 31 events
- Wildfire in New Mexico, June 18 to 19, 2012$1.0 million · 1 event
- Tornado and Flash Flood in Michigan, June 18, 2012$170,000 · EF1 · 8 events
- Hail and Damaging Winds in Wisconsin, June 18, 2012$15,000 · 2.25 in hail · 24 events
- Marine Strong Wind in Lake Michigan, June 18, 20123 injured · $100 · 2 events
- Hail and Damaging Winds in South Dakota, June 18 to 19, 20123 in hail · 13 events
- Damaging Winds in Michigan, June 18, 2012$13,000 · 54 kt wind · 7 events
- Flash Flooding and Damaging Wind in Pennsylvania, June 18, 2012$15,000 · 50 kt wind · 3 events
- Marine Thunderstorm Winds in Lake Michigan, June 18, 20122 in hail · 11 events
- High Wind in Utah, June 18, 2012$15,000 · 62 kt wind · 1 event
- Hail and Damaging Winds in North Dakota, June 18, 20121.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393020, 393021, 393022, 393023, 393024, 393025, 393026, 393027, 393028, 393029, 393030, 393031.